On Dissipative Solutions to a System Arising in Viscoelasticity

  • Martin KalousekEmail author


We consider a model for an incompressible visoelastic fluid. It consists of the Navier–Stokes equations involving an elastic term in the stress tensor and a transport equation for the evolution of the deformation gradient. The novel feature of the paper is the introduction of the notion of a dissipative solution and its analysis. We show that dissipative solutions exist globally in time for arbitrary finite energy initial data and that a dissipative solution and a strong solution emanating from the same initial data coincide as long as the latter exists.


Incompressible vicoelastic system Dissipative solution Existence Weak-strong uniqueness 

Mathematics Subject Classification

Primary 35Q35 35Q74 Secondary 76A10 



The research leading to these results was supported by DFG grant SCHL 1706/4-1.

Compliance with ethical standards

Conflict of interest

The author declares that he has no conflict of interest.


  1. 1.
    Bargteil, A.W., Goktekin, T.G., O’Brien, J.F.: A method for animating viscoelastic fluids. ACM Trans. Graph. (Proc. of ACM SIGGRAPH 2004) 23(3), 463–468 (2004)CrossRefGoogle Scholar
  2. 2.
    Evans, L.C.: Partial Differential Equations, Graduate Studies in Mathematics, vol. 19. American Mathematical Society, Providence, RI (1998)Google Scholar
  3. 3.
    Feireisl, E., Rocca, E., Schimperna, G., Zarnescu, A.: On a hyperbolic system arising in liquid crystals modeling. J. Hyperbolic Differ. Equ. 15(1), 15–35 (2018)MathSciNetCrossRefGoogle Scholar
  4. 4.
    Gurtin, M.E.: An introduction to continuum mechanics, Mathematics in Science and Engineering, vol. 158. Academic Press, Inc. [Harcourt Brace Jovanovich, Publishers], New York-London (1981)Google Scholar
  5. 5.
    Kunisch, K., Marduel, X.: Optimal control of non-isothermal viscoelastic fluid flow. J. Nonnewton. Fluid. Mech. 88(3), 261–301 (2000)CrossRefGoogle Scholar
  6. 6.
    Larson, R.G.: The structure and rheology of complex fluids. In: Topics in Chemical Engineering. OUP, USA (1999)Google Scholar
  7. 7.
    Lei, Z., Liu, C., Zhou, Y.: Global solutions for incompressible viscoelastic fluids. Arch. Ration. Mech. Anal. 188(3), 371–398 (2008)MathSciNetCrossRefGoogle Scholar
  8. 8.
    Lin, F., Zhang, P.: On the initial-boundary value problem of the incompressible viscoelastic fluid system. Commun. Pure Appl. Math. 61(4), 539–558 (2008)MathSciNetCrossRefGoogle Scholar
  9. 9.
    Lin, F.-H., Liu, C., Zhang, P.: On hydrodynamics of viscoelastic fluids. Commun. Pure Appl. Math. 58(11), 1437–1471 (2005)MathSciNetCrossRefGoogle Scholar
  10. 10.
    Lions, P.-L.: Mathematical topics in fluid mechanics, vol. 1, Oxford Lecture Series in Mathematics and its Applications, vol. 3, Incompressible models. The Clarendon Press, Oxford University Press, New York, Oxford Science Publications (1996)Google Scholar
  11. 11.
    Liu, C., Walkington, N.J.: An Eulerian description of fluids containing visco-elastic particles. Arch. Ration. Mech. Anal. 159(3), 229–252 (2001)MathSciNetCrossRefGoogle Scholar
  12. 12.
    Málek, J., Nečas, J., Rokyta, M., Růžička, M.: Weak and measure-valued solutions to evolutionary PDEs. In: Applied Mathematics and Mathematical Computation, vol. 13. Chapman & Hall, London (1996)Google Scholar
  13. 13.
    Roubíček, T.: Nonlinear partial differential equations with applications, 2nd edn., International Series of Numerical Mathematics, vol. 153. Birkhäuser/Springer Basel AG, Basel (2013)Google Scholar
  14. 14.
    Temam, R.: Navier–Stokes equations. In: Theory and Numerical Analysis, vol. 2, Studies in Mathematics and its Applications. North-Holland Publishing Co., Amsterdam-New York-Oxford (1977)Google Scholar
  15. 15.
    Yu, J.-D., Sakai, S., Sethian, J.A.: Two-phase viscoelastic jetting. J. Comput. Phys. 220(2), 568–585 (2007)ADSMathSciNetCrossRefGoogle Scholar
  16. 16.
    Zhang, T., Fang, D.: Global existence of strong solution for equations related to the incompressible viscoelastic fluids in the critical \(L^p\) framework. SIAM J. Math. Anal. 44(4), 2266–2288 (2012)MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer Nature Switzerland AG 2019

Authors and Affiliations

  1. 1.Institute of MathematicsUniversity of WürzburgWürzburgGermany

Personalised recommendations